Two cancer patients who had taken the contraband and highly controversial drug Laetrile were treated at Georgetown University Medical Center for serious adverse reactions to the substance, whose promoters have continuously proclaimed it to be harmless.

Four Georgetown cancer specialists reported the cases in a paper they have submitted to the Journal of the American Medical Association. They warned that "it cannot be assumed that Laetrile is nontoxic or that this compound has not already contributed to the death of patients with malignant diseases." Two patients were not taking Laetrile under Georgetown's auspices.

"We feel that these cases represent definite toxicities resulting from the administration of Laetrile," the doctors wrote.

The doctors reported that the reactions were such that they might have been missed by a doctor prescribing and believing in Laetrile. Such a physician, or patient, might have instead believed the reaction to be caused by the patient's cancer rather than by the "cure."

The Georgetown physicians, however, believe their evidence is clear. When they stopped using the drug, the reactions stopped.

One of the patients was a woman who "developed . . . fever, dermatities (rash) and gastrointestinal symptoms which promptly disappeared after discontinuation of Laetrile, only to recur after she resumed taking the compound."

Dr. Philip S. Schein, one of the four doctors and the director of medical oncology at Georgetown's Lombardi Cancer Research Center, said "this is potentially the first example of Laetrile toxicity to reach the medical literature. We hope this would alert not only the profession but the public and legislators.

Despite universal opposition by the scientific community, including the federal Food and Drug Administraition. National Cancer Institute and the American Medical Association, about a half-dozen state legislatures have legalized Laetrile a substance that has proved ineffective in combating cancer in laboratory animals.

Laetrile is manufactured from the pits of certain fruits, including apricots, which contain the poison cyanide. There have been reported cases of children of parents accidentally eating their parents' Laetrile and becoming sick or even dying.

But the two patients at Georgetown were not suffering from cyanide poisoning, said Schein.

"There was cyanide present in the blood but not in toxic levels," he said. "This toxicity appears to be independent of the cyanide effect. What brings it out we just don't know. We don't know the full potential of the toxic reactions with this substance. Not only hasn't it been proven (effective), it may not be safe.

"This is to alert the profession to this," said Schein, "and the (medical) profession has been guilty, like everyone else of saying this is safe" even if it doesn't cure cancer.

The woman who became ill from the drug then did exactly what the physicians would have most wanted in order to prove their premise: she went back on Laetrile as soon she was over the reaction.

"Scientifically what one would have liked to have done she did independently of any inducement herself (by taking the substance again) and reproduced the exact same symptoms. "In both instances it was Lawtrile obtained from Mexico," said Schein.

The second patient to be made sick by the drug was a 46-year-old man who experienced a weakening of the muscles controlling the eye-lids, the physicians reported.

"Within 48 hours" of being taken off Laetrile his condition had "improved dramatically and resolved completely within six days."

Especially interesting in the man's case was the fact that he was suffering from a cancer that had spread to his brain and could, itself, have caused the symtoms. The dramatic improvement in his muscular condition, however, proved that his symptoms came from the Laetrile rather than the cancer.

Ironically, Schein - member of the FDA's expert panel on cancer drugs - is a vociferous opponent of Laetrile, and the woman patient had previously given testimony on behalf of the legalization of the drug.

The woman, who asked that her name not be used, said she still believes in Laetrile. "I'm just one in a million," she said of her reaction, "I can't hold it against Laetrile.

"I've checked with all the leading doctors who give Laetrile and none of them has experienced a reaction like mine, she said.

The woman said she reached Dr. Ernesto Contraras, who treats 20,000 Americans a year with Laetrile at his clinic in Tijuana, Mexico, "and he said he couldn't imagine it is the Laetrile. He's never seen this reaction."